Conventionally, antibiotic associated diarrhea (AAD) is the diarrhea which occurs due to the dosage of antibiotics, especially anti-bacterial medication. Mild AAD is not a major cause of concern. However, there are a few important facts about this problem that we need to understand…
Antibiotic associated diarrhea is quite natural when you consume antibiotic medications. Such a diarrhea is kind of a response of the body to the changes caused by medications. In most cases, diarrhea is mild in nature. The common symptoms include loose stools, more number of bowel movements, and a frequent urge to visit the bathroom. These symptoms subside after the medication is stopped. However, there are cases when the diarrhea escalates and some severe symptoms tend to start.
These are watery diarrhea, stomach pain, nausea, fever and bloody stools. Now these are the symptoms of a more harmful AAD which can be caused by a condition called colitis (colon inflammation) or pseudomembranous colitis. This is when a switchover or complete stoppage of antibiotic medication is required. Note that this condition is also referred to as ‘antibiotics associated diarrhea’.
What Happens in Antibiotic Associated Diarrhea
The human gastrointestinal tract is a miniature ecosystem in itself. The lower part of this tract, below the intestine, plays a significant role in digestion and excretion. This part of the intestinal tract contains both ‘good’ and ‘bad’ bacteria. Significant amounts of such good and helpful bacteria are found in the gut region. Owing to their features, the bacteria are also known as ‘gut flora’ or ‘colonic microbiota’, in scientific terminology.
The good bacteria which is known as pro-biotic bacteria, is affected by the antibiotics in 2 ways:
- Firstly, it helps the process of digestion which is used to metabolize carbohydrates. When we take antibiotics, this process of metabolism gets altered. This alteration results into reduction of short-chain fatty acid absorption, which causes diarrhea.
- Secondly, the good bacteria also acts as an inbuilt antibiotic as it kills unwanted microbes, especially the ‘bad’ bacteria. Now, as a result of the anti-bacterial medication, the good bacteria gets killed, which in turn contributes to diarrhea. In some cases, the diarrhea is further escalated by increased number of ‘bad’ bacteria.
Symptoms and Stages of AAD
Antibiotic associated diarrhea usually takes place in two phases. The first one is quite natural and common. The next one is the dangerous one.
- The milder, natural and less harmful symptoms include loose stools, a frequent urge of bowel movements, more bowel movements, etc. These symptoms usually occur 7 – 10 days after the first dosage. The milder or less severe symptoms of diarrhea are nothing to worry about, and subside after the prescribed dosage gets over.
- The milder symptoms can escalate to much more severe ones if all the good bacteria in the gut and bowel get eliminated. The presence of bad bacteria is also responsible for the escalation of the symptoms. The symptoms involve abdominal or stomach pain, fever, pus or blood in the stools, and watery diarrhea. In some cases nausea is also experienced. This level is further divided into two stages, namely, colitis and pseudomembranous colitis, both of which are colon inflammations, though the symptoms remain the same. As soon as you experience this condition, rush to the doctor, as they may escalate even more.
Severe AAD Cure
The remedy for AAD can be properly prescribed only by a doctor. Some of the common remedies include altering the medication, completely stopping it, or prescribing a different medication altogether, which contains ‘good bacteria’.
Some antibiotics which cause AAD usually include penicillin, clindamycin, cephalosporins, quinolones and tetracyclines. All the antibiotics are basically core substances of antibacterial or antibiotic medication. The bacterium Clostridium difficile is the most dangerous one, as it is known to cause severe colitis and pseudomembranous colitis. Thus, while on an antibiotic treatment, always look out for any AAD symptoms which might suggest colitis. If the diarrhea escalates or does not stop even after changing the medication or its complete stoppage, one should immediately consult a doctor.
Visiting a doctor should also make you aware of other complications of bowel perforation and toxic megacolon. One can’t afford to just ignore these complications as they can turn fatal. Understanding the different symptoms and treatment measures for antibiotic associated diarrhea, should prove to be useful.